Maryland, 2021

Winter Storm in Maryland, February 2 to 3, 2021

February 2 to 3, 2021 · NWS LWX · 1 event in 1 county or zone

Cold air picked up moisture around low pressure, and this resulted in snow for locations along and west of the Allegheny Front. Snowfall totaled up to 6 inches near McHenry.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Cold air picked up moisture around low pressure, and this resulted in snow for locations along and west of the Allegheny Front. Snowfall totaled up to 6 inches near McHenry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 2, 8:50 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 2, 8:50 PM EST, 1 hour 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
850 PM EST Tue Feb 2 2021

.SYNOPSIS...
High pressure will gradually build from the Ohio River Valley
to over the Middle Atlantic through Thursday, followed by a cold
front Thursday night into Friday. Another area of low pressure
may move up the coast during the second half of the weekend,
followed by Arctic high pressure early next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...

Low pressure is finally pulling away from the region this
evening with NW winds well established now. Dry air advection
has been underway since this afternoon with sfc dewpoints having
dropped 5F degs with significant dewpoint depressions presently.
Radar returns over northern MD are likely just flurries and not
doing anything in terms of accumulation. Otherwise, blustery
overnight with wind chills in the teens and twenties.

Clearing tomorrow and blustery with wind gusts to 35 mph. At
this time, don't foresee any wind headlines outside of the
Appalachians.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
High pressure will continue slowly pushing eastward into the
region Wednesday night, but the gradient stays up, so likely not
enough decoupling for a significant radiational night. However,
it likely ends up colder than tonight with lows dropping further
into the 20s, particularly in rural areas where snow is
significant.

Winds finally relax substantially on Thursday, with speeds
mainly 5-10 mph. In addition, more sunshine and warm advection
aloft likely brings highs into the low 40s. Definitely the best
day weather- wise this week.

Next system moves in from the west on Thursday night. Depending
on any radiational cooling ahead of the system, we could have
some ice or snow which develops on the leading edge of the rain
as it pushes east into the region overnight. Could need some
winter weather advisories especially NW of I-95, but a lot of
uncertainty. Either way, lows likely in the 30s, perhaps some
upper 20s in the cold spots where icing is more likely.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As a low pressure system advances northeast into Canada from
the Upper Peninsula of Michigan, a cold front will move through
our local region by Friday afternoon. Showers are likely ahead
of the front Friday morning, with a wintry mix possible across
the northwest parts of our CWA as indicated on the Day 4 Winter
Storm Threat. A wintry mix can linger into the afternoon Friday
(mainly in areas with a thicker snow pack or across the higher
terrain of the Allegheny Front). A period of uplope snow is
possible Friday night into Saturday across the higher terrain of
the western Allegheny Front.

Low pressure then forms near the base of a broad trough in the
vicinity of the northern Gulf of Mexico Saturday afternoon.
Where the storm goes from there remains questionable.
Subtropical riding over the Greater Antilles and blocking near
Greenland may prevent a harmless out-to-sea track, with a track
up the eastern seaboard possible. Model guidance supports some
form of precipitation associated with a low pressure system
becoming increasingly likely Sunday. Though, considerable spread
is still present as expected this far out. The precipitation
potential, type, and amounts will be dependent on the track and
strength of low pressure. There has been an overall increase in
ensemble member support (especially the ECMWF ensembles) over
the past several runs of wintry weather potential especially
over the northwest parts of the CWA Sunday/Sunday night.

Attention then turns to the outbreak of Arctic air that will
sweep across the eastern half of the country early next week.
Ensemble guidance supports the coldest 850 mb temperatures (-15
to -20 C) in quite a few years. Dangerously cold wind chill
temperatures would be likely if this scenario plays out. The
comnbination of a couple days of subfreezing temperatures along
with water temperatures near the climatological minimum could
result in ice formation especially on smaller rivers.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...

Brisk NW winds will be main concern thru Wednesday evening.
Winds likely relax Thursday with continued VFR under high
pressure, then conditions start deteriorating again as
rain/possibly mixed precip moves in later at night.

A surface low passing off to the northwest will bring the
possibility of subVFR conditions along with winds out of the
south on Friday. VFR conditions should return Saturday into
Sunday with winds becoming light and variable.

&&

.MARINE...
Storm system continuing to slowly head away will keep pressure
gradient up through Wednesday, with continued Small Craft
Advisories. Looks relatively uniform for gusts in the 20-30 knot
range, but could see some low-end gales in the middle bay
tonight. Winds should relax slowly Wednesday night and Thursday
morning as high pressure builds overhead, with sub-SCA winds by
Thursday afternoon and Thursday evening. However, they come
back again late Thursday night ahead of the next cold front
approaching from the west.

A surface low moving to the northwest will bring Small Craft
Advisory conditions Friday into early Saturday. SubSCA
conditions are expected at this time Saturday into Sunday but a
potential coastal low may bring another chance for SCA
conditions Sunday afternoon into Monday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EST Wednesday for ANZ530>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...RCM
LONG TERM...JMG
AVIATION...LFR/JMG
MARINE...LFR/JMG
Hazardous weather outlook, Feb 2, 9:47 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
947 PM EST Tue Feb 2 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-031000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
947 PM EST Tue Feb 2 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Gale Warning is in effect for all the waters tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Gale Warning is in effect for all the waters until 6 PM EST
Wednesday.

There is a slight winter storm threat for Sunday and Sunday night.
If the threat materializes, it may cause travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard operating
procedures.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-031000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
947 PM EST Tue Feb 2 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Wind Advisory is in effect for the Shenandoah National Park and
Skyline Drive tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Wind Advisory is in effect for the Shenandoah National Park and
Skyline Drive until 1 PM EST Wednesday.

There is a slight winter storm threat for Sunday and Sunday night.
If the threat materializes, it may cause travel disruptions.

Dangerously low wind chills are possible Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard operating
procedures.

MDZ001-501-502-VAZ503-504-WVZ501>506-031000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
947 PM EST Tue Feb 2 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Wind Advisory is in effect for Western Grant, Western Highland,
and Western Pendleton Counties.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Wind Advisory is in effect for Western Grant, Western Highland,
and Western Pendleton Counties until 1 PM EST Wednesday.

Wind Chill Advisories may be needed along and west of the
Allegheny Front Friday night.

There is a slight winter storm threat for Sunday and Sunday night.
If the threat materializes, it may cause travel disruptions.

Dangerously low wind chills are likely Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard operating
procedures.

In the hours before

Local storm report, Feb 2, 7:04 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
704 PM EST TUE FEB 02 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     SNOW             2 NNE BRIDGEWATER       38.41N  78.94W
02/02/2021  M6.0 INCH        ROCKINGHAM         VA   BROADCAST MEDIA

&&

EVENT NUMBER LWX2101478

LFR
Local storm report, Feb 2, 8:10 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
810 PM EST TUE FEB 02 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     SNOW             1 NW RIDGELEY           39.65N  78.78W
02/02/2021  M8.5 INCH        ALLEGANY           MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2101480

LFR
Local storm report, Feb 2, 9:06 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
906 PM EST TUE FEB 02 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     SNOW             2 ESE KLINE GAP         39.07N  79.16W
02/02/2021  M14.0 INCH       GRANT              WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX2101481

LFR
Local storm report, Feb 2, 9:36 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
936 PM EST TUE FEB 02 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     SNOW             2 E SCARBORO            39.64N  76.27W
02/02/2021  M6.5 INCH        HARFORD            MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2101483

LFR
Local storm report, Feb 2, 9:40 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
940 PM EST TUE FEB 02 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     SNOW             5 W GRANTSVILLE         39.69N  79.25W
02/02/2021  E0.8 INCH        GARRETT            MD   DEPT OF HIGHWAYS

&&

EVENT NUMBER LWX2101484

DH

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Garrett

When
February 2, 10:00 PM EST to February 3, 6:00 AM EST
Where
Garrett forecast zone
Reported by
Trained Spotter

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937323.